Alert archive / Pennsylvania / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Binghamton, NY

August 3, 2014Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 3, 2014, 10:51 PM EDT for Bradford County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 10:51 PM EDT (02:51 UTC)
Expired
Aug 4, 2014, 1:45 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WGUS51 KBGM 040251
FFWBGM
PAC015-040545-
/O.NEW.KBGM.FF.W.0027.140804T0251Z-140804T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1051 PM EDT SUN AUG 3 2014

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 145 AM EDT

* AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.      
  RADAR RAINFALL ESTIMATES OF 2.5 TO 3.5 INCHES HAVE BEEN NOTED SO   
  FAR THIS EVENING...WITH ADDITIONAL HEAVY RAINFALL LIKELY THROUGH   
  AT LEAST 1130 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BURLINGTON...FRANKLINDALE...LE ROY...MONROETON AND TOWANDA.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4157 7660 4157 7665 4157 7671 4158 7671
      4158 7680 4159 7682 4182 7659 4176 7642
      4156 7658

$$

MLJ
1 follow-up statement
140 
WGUS71 KBGM 040458
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1258 AM EDT MON AUG 4 2014

PAC015-040507-
/O.CAN.KBGM.FF.W.0027.000000T0000Z-140804T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BRADFORD PA-
1258 AM EDT MON AUG 4 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
BRADFORD COUNTY...

HEAVIER RAIN HAS MOVED OUT OF THE WARNED AREA. GIVEN THAT LITTLE 
ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT...THE WARNING HAS BEEN 
DISCONTINUED. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4157 7660 4157 7665 4157 7671 4158 7671
      4158 7680 4159 7682 4182 7659 4176 7642
      4156 7658

$$

MLJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 7:58 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 3, 7:58 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
758 PM EDT SUN AUG 3 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS...MAINLY IN CENTRAL NEW YORK...WILL
DIMINISH THIS EVENING...LEADING TO A FAIRLY QUIET OVERNIGHT
PERIOD. A BRIEF BREAK IN THE WEATHER CAN BE EXPECTED MONDAY AND
MONDAY NIGHT WITH TEMPERATURES AROUND NORMAL AND A SOMEWHAT HUMID
AIRMASS REMAINING IN PLACE.

&&

.NEAR TERM /THROUGH MONDAY/...
745 PM UPDATE...
THINGS FINALLY STARTING TO WIND DOWN...BUT A FEW FLASH FLOOD
WARNINGS/ADVISORIES ARE STILL ONGOING. WE CONTINUE TO RECEIVE
REPORTS OF FLOODED ROADS...SOME WASHED OUT...AND WATER IN
BASEMENTS. HARDEST HIT AREAS INCLUDE JERUSALEM IN YATES
COUNTY...AND ITHACA IN TOMPKINS COUNTY. THERE APPARENTLY WAS EVEN
A FEW FEET OF WATER IN THE ITHACA MALL PARKING LOT EARLIER.

SEVERAL OF THE SOUTHERNMOST FLASH FLOOD WATCH ZONES WERE DROPPED
WITH EXIT OF HEAVIER RAINFALL...BUT THE WATCH CONTINUES YATES-
SENECA-SOUTHERN CAYUGA-CORTLAND-ONONDAGA- MADISON-ONEIDA.
MODERATE RAIN WITH OCCASIONAL EMBEDDED THUNDER AND HEAVIER RAIN
WILL STILL OCCUR THE NEXT COUPLE HOURS OR SO ROUGHLY ALONG THE NY
THRUWAY CORRIDOR. WITH DIMINISHING INSTABILITY HOWEVER...AND UPPER
TROUGH LIFTING THROUGH...WE EXPECT THAT THE RAINFALL RATES IN
EXCESS OF 2 INCHES PER HOUR ARE NOW OVER EVEN WITH THE HEAVIEST
CELLS.

THINGS QUIET DOWN LATER THIS EVENING...BUT AREAS THAT HAD A GOOD
AMOUNT OF RAIN SHOULD HAVE NO PROBLEM SEEING LOW CLOUDS AND FOG
DEVELOP. LOWS EXPECTED IN THE UPPER 50S TO LOWER 60S.

MONDAY WILL FEATURE A BREAK IN THE WX AS RIDGING BRIEFLY TAKES
HOLD. MAY SEE SOME LINGERING SHOWERS ACROSS WESTERN CATSKILLS THRU
MID MORNING BUT EXPECT JUST A PARTLY CLOUDY DAY ON TAP WITH HIGHS
ONCE AGAIN NEAR NORMAL VALUES UNDER A HUMID AIRMASS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
415 PM UPDATE...
TROUGHY PATTERN JUST WILL NOT LET GO. UPPER TROUGH OVER EASTERN
CANADA WILL FURTHER AMPLIFY WHILE SENDING MULTIPLE WAVES THROUGH
THE CYCLONIC FLOW AROUND IT. THUS BOTH TUESDAY AND
WEDNESDAY...EXPECTING SCATTERED CONVECTION TO FIRE UP BOTH DAYS.
PRECIPITABLE WATER VALUES WILL BE QUITE A BIT LOWER COMPARED TO
THIS WEEKEND...AND THERE WILL BE MORE FLOW...THUS NOT EXPECTING
EXCESSIVE RAINFALL. HOWEVER...THERE MAY BE SOME GUSTY WINDS.
ORGANIZED SEVERE NOT ANTICIPATED EITHER DAY. TUESDAY WILL BE
RATHER WARM /MAINLY LOW TO MID 80S/...BUT COOL AIR ADVECTION
SHOULD SEND MOST LOCATIONS INTO 70S FOR HIGHS WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
155 PM SUNDAY UPDATE...
UPPER RIDGING WILL FINALLY PUT AN END TO OUR DAILY ROUNDS OF
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. ON THURSDAY...DEPARTING
LARGE TROUGH MAY STILL MANAGE A LITTLE MINOR CONVECTION...OTHERWISE
LOOKING DRY FRIDAY THROUGH THE WEEKEND. ALSO...TEMPERATURES WILL
MODERATE FROM JUST SLIGHTLY BELOW CLIMATOLOGY...TO RIGHT AROUND
AVERAGE VALUES...AS 500MB HEIGHTS CREEP BACK UP DUE TO THE
RIDGING. FORECAST CLOSELY FOLLOWS WPC GUIDANCE.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
00Z UPDATE...
SHRA-TSRA ARE WRAPPING UP THE NEXT HOUR OR TWO IN KSYR-KITH AFTER
HITTING SEVERAL OF THE OTHER TERMINALS THIS AFTERNOON. A PASSING
SHOWER WILL PROBABLY OCCUR KAVP THIS EVENING AS ASSOCIATED UPPER
TROUGH LIFTS THROUGH THE REGION...BUT CB NOT LIKELY. PLENTY OF
LOW LEVEL MOISTURE TONIGHT...ESPECIALLY WITH COPIOUS RAINFALL
EARLIER FOR SEVERAL OF THE TERMINALS...WHICH WILL LEAD TO DEVELOPING
MVFR TO IFR RESTRICTIONS OVERNIGHT /SEE TAFS FOR
SPECIFICS/...LIKELY ENDING UP WORSE THAN THAT FOR KELM.
RESTRICTIONS TO GRADUALLY LIFT 12Z-14Z...LEADING TO VFR DURING
THE DAY MONDAY AND WNW WINDS 5-9 KTS.

OUTLOOK...

MON NGT-WED...BRIEF RESTRICTIONS POSSIBLE EACH AFTERNOON...IN
ISOLATED TO SCATTERED SHRA-TSRA. ALSO...POSSIBLE VALLEY FOG EARLY
EACH MORNING FOR KELM.

THU-FRI...MAINLY VFR EXCEPT POSSIBLE PREDAWN VALLEY FOG KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR NYZ009-
     015>018-036-037-044.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...MDP
Hazardous weather outlook, Aug 3, 7:01 PM EDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 PM EDT SUN AUG 3 2014

NYZ009-015>018-036-037-044-042315-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-CORTLAND-
701 PM EDT SUN AUG 3 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT EXCESSIVE RAINFALL AMOUNTS AND FLOODING.

NYZ022>025-045-046-055>057-062-PAZ038>040-043-044-047-048-072-042315-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CHENANGO-OTSEGO-TIOGA-BROOME-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
701 PM EDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 6:47 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 PM EDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     FLOOD            FAYETTE                 42.82N  76.80W
08/03/2014                   SENECA             NY   FIRE DEPT/RESCUE

            WATER IS ENTERING CHURCH

&&

PN
Local storm report, Aug 3, 7:19 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
719 PM EDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     FLASH FLOOD      FAYETTE                 42.82N  76.80W
08/03/2014                   SENECA             NY   EMERGENCY MNGR

            NUMEROUS FLOODING ISSUES INCLUDING WATER OVER ROADS AND
            WATER IN MANY BASEMENTS. WORST PROBLEMS IN CENTRAL PART
            OF THE COUNTY.

&&

JML
Special weather statement, Aug 3, 7:23 PM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
723 PM EDT SUN AUG 3 2014

NYZ046-040015-
OTSEGO NY-
723 PM EDT SUN AUG 3 2014

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO COUNTY...

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR MIDDLEFIELD...AND MOVING
  NORTH AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GLIMMERGLASS STATE PARK AT 730 PM EDT...
  CHERRY VALLEY AT 740 PM EDT...
  SPRINGFIELD AT 745 PM EDT...
  EAST SPRINGFIELD AT 750 PM EDT...

LAT...LON 4265 7474 4268 7498 4285 7496 4283 7490
      4288 7489 4290 7488 4285 7470 4283 7467

DJP
Local storm report, Aug 3, 7:44 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
744 PM EDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      MARCELLUS               42.98N  76.34W
08/03/2014                   ONONDAGA           NY   911 CALL CENTER

            NUMEROUS ROADS WITH WATER OVER THEM WITH MAY OF THEM
            IMPASSABLE. SAME SITUATION IN OTISCO.

&&

HEDEN
Local storm report, Aug 3, 7:54 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      3 W MILO CENTER         42.67N  77.06W
08/03/2014                   YATES              NY   EMERGENCY MNGR

            ROAD WASHOUTS IN THE TOWN OF JERUSALEM ON BELKNAP HILL
            ROAD

&&

MLJ
Local storm report, Aug 3, 8:08 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
808 PM EDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      BRANCHPORT              42.60N  77.15W
08/03/2014                   YATES              NY   EMERGENCY MNGR

            SEVERAL ROAD WASHOUTS

&&

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:20 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Aug 3, 11:32 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.